Hail, Carroll
- When
- May 6, 7:16 PM CST
- Where
- Carroll County, 4 mi S of Arcadia
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.033, -95.050
A spring type weather pattern returned to Iowa during the day on the 6th. A nearly stationary front extended from South Dakota, southeast to near Fort Dodge, then east to near Waterloo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A spring type weather pattern returned to Iowa during the day on the 6th. A nearly stationary front extended from South Dakota, southeast to near Fort Dodge, then east to near Waterloo. South of the front the air was warm and quite unstable with temperatures in the upper 70s during the afternoon and dew points in the upper 50s to low 60s. North of the front, temperatures were in the mid 70s however dew point temperatures were in the 30s to mid 40s. By early evening the sounding from Omaha indicated a lifted index of -6 with a CAPE of 1500 to 2000 J/kg. The freezing level was relatively low, around 12,000 feet. As the sun set the low level jet strengthened. By the late evening hours the jet was in the 40 to 50 kt range across the front. Thunderstorms erupted along the frontal boundary during the evening and became severe quite quickly. The mode of severe weather was in the form of hail. Some cell splitting took place with several left movers noted. Most of the hail was in the three quarter inch to one inch in diameter range. A few reports of one and one quarter inch hail were received. The largest hail was in Webster County with golf ball size hail falling on the town of Lehigh. Of note was the amount of hail reported with one of the storms as it moved through Calhoun County. Hail accumulated to a depth of two inches south of Jolley. The storms became heavy rain producers as the night wore on. Emmet County was hard hit with 3 to 5 inches of rain falling in the Estherville area. The heaviest official rain total was at the river gage in Estherville with 5.39 inches. The observer from Estherville reported 4.77 inches at the Emergency Managers office. Roads were flooded in and around Estherville and a campground required evacuation at the fairgrounds there.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 2:22 PM CST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT FRI MAY 6 2005 .DISCUSSION... NUMEROUS CHANCES FOR THUNDERSTORMS OVER THE NEXT 7 DAYS AS A FRONTAL BOUNDARY MEANDERS ACROSS THE CENTRAL PLAINS THROUGH MUCH OF THE PERIOD. FORECAST CHALLENGES ARE TO DISTINGUISH PERIODS OF HIGHER POPS AS WELL AS DRY PERIODS. WEAK REMNANT SFC BOUNDER HAS BEEN SAGGING ACROSS NORTHERN IOWA MUCH OF THE DAY AND HAS PUSHED FARTHER SOUTH THAN EXPECTED. OVERNIGHT A 50 KT LLJ IS PROGGED TO DEVELOP ACROSS THE MISSOURI RIVER VALLEY AND INTERACT WITH A COUPLE 500 MB IMPULSES THAT ARE CURRENTLY MOVING TOWARD THE REGION. THIS WILL SPILL AN AREA OF SPEED CONVERGENCE AND KINEMATIC ENERGY INTO WESTERN IOWA AND GIVE ADDITIONAL LIFT ALONG THE WEAK SFC BOUNDARY FOR THUNDERSTORM DEVELOPMENT TONIGHT. 0-6KM BULK SHEAR PROFILES OF 15 TO 20 KTS FAIRLY WEAK AND SHOULD LIMIT SEVERE THREAT AS ANY STRONG UPDRAFTS THAT DO DEVELOP WILL BE UNABLE TO MAINTAIN LONGEVITY. THAT BEING SAID...A FEW PULSE SEVERE THUNDERSTORMS ARE POSSIBLE. LOW PRESSURE DEVELOPING OVER THE DAKOTAS WILL RE-ENERGIZE THE SFC BOUNDARY AND PULL IT BACK TO THE NORTH AS A WARM FRONT. WILL BE QUITE UNSTABLE BY SATURDAY AFTERNOON...HOWEVER STORM CHANCES WILL BE LIMITED BY THE LACK OF A FORCING MECHANISM...A CAPPING LAYER AROUND 850 MB AND CLOUD COVER. AN ABUNDANCE OF SUNSHINE MAY OVERCOME THIS CAPPING THOUGH. THE LLJ SHIFTS OVER IA SATURDAY NIGHT AND WILL KEEP THUNDERSTORM CHANCES GOING. A COLD FRONT WILL PUSH INTO THE STATE ON MONDAY AND WILL BRING A GOOD CHANCE FOR THUNDERSTORMS BY THE AFTERNOON HOURS. HAVE REMOVED POPS FROM TUESDAY. ANOTHER SYSTEM WILL DEVELOP ACROSS THE REGION WEDNESDAY WITH ANOTHER BOUNDARY STALLING ACROSS THE CENTRAL PLAINS. MUCH BETTER SHEAR PROFILES LOOK TO BE IN PLACE WITH THIS SYSTEM AND AT THIS TIME APPEARS WILL BRING THE BEST CHANCE FOR SEVERE WEATHER TO THE FORECAST AREA WEDNESDAY AND THURSDAY. TEMPERATURES THROUGH THE EXTENDED WILL BE WITHIN A FEW DEGREES OF CLIMATOLOGY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT FRI MAY 6 2005 IAZ004>006-015-016-023>025-033>035-044>046-057-058-070-071100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON- GUTHRIE-CASS- 310 PM CDT FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL INTO NORTH CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS DEVELOP THIS EVENING AND WILL INCREASE IN AREAL COVERAGE AFTER 1000 PM. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND WIND GUSTS ABOVE 55 MPH FROM 10 PM UNTIL 4 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL CHANCES FOR THUNDERSTORMS EXIST FROM SATURDAY THROUGH NEXT THURSDAY. SOME SEVERE STORMS WILL BE POSSIBLE WITH THE BEST CHANCE EXPECTED SUNDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 10 PM TONIGHT UNTIL 4 AM SATURDAY. SPOTTER ACTIVATION IS ALSO POSSIBLE SUNDAY NIGHT AND AGAIN WEDNESDAY NIGHT. IAZ007-017-026>028-036>039-047>050-059>062-071>075-081>086- 092>097-071100- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 310 PM CDT FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTHEAST IOWA...SOUTH CENTRAL IOWA...NORTH CENTRAL IOWA... SOUTHWEST IOWA AND NORTHEAST IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT. AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT THE STORMS WILL BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL CHANCES FOR THUNDERSTORMS EXIST FROM SATURDAY THROUGH NEXT THURSDAY. SOME SEVERE STORMS WILL BE POSSIBLE WITH THE BEST CHANCE EXPECTED SUNDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SUNDAY NIGHT AND AGAIN WEDNESDAY NIGHT.
The Des Moines radar (KDMX), 115 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
14 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446179, 5446180, 5446181, 5446182, 5446183, 5446184, 5446185, 5446186, 5446187, 5446188, 5446189, 5446190, 5446191, 5446193, 5446192.